Just Added!

Video Lecture Series with Amal Mattu, MD

Watch NowGo

Emergency Guide to Novel Cancer Treatments

March 17, 2020

Written by Clay Smith

Spoon Feed
Dozens of new therapies for hematologic malignancies have been added over the past few years. This summary is the bare minimum you need to know to care for these patients.

Why does this matter?
We see cancer patients regularly in the ED. With new therapies come new toxicities. This article helps us understand the latest chemo/immunotherapy side effects for hematologic malignancies.

Don’t mess with the immune system…

Immune checkpoint inhibitors (ICI) – These agents target cell surface molecules on T-cells that either disinhibit the T-cell or disrupt programmed cell death. When T-cells become disinhibited, they are more likely to attack the unusual cancer cells, which is good. But they are also more likely to attack healthy tissues and induce autoimmunity, which is bad. Most common is skin rash, colitis, autoimmune hepatitis, and pneumonitis; less common are encephalitis, myocarditis, rheumatologic (including a pretty awful myositis), or endocrine (adrenal, hypophysitis, thyroiditis, etc.). The key is to discuss with oncology and start steroids if severe enough. We did a deep dive on ICIs recently.

CAR-T – These are genetically engineered T-cells (CD19–chimeric antigen receptor T-cells). There are two big things you need to know about CAR-T: cytokine release syndrome (CRS) and immune effector cell–associated neurotoxicity syndrome. CRS consists of a cytokine storm, with a range from flulike illness to apparent septic shock with multiorgan system failure, including acute lung injury. There are grading systems to determine severity. The key is to talk to oncology and know that glucocorticoids can reverse this and be life saving if severe. Neurotoxicity is also dangerous. Immune effector cell–associated encephalopathy presents, “with symptoms of confusion or delirium, problems with word retrieval, headache, somnolence, hallucinations, aphasia, hemiparesis, cranial nerve palsies, and occasionally seizures.” It may progress to obtundation or cerebral edema. Get a stat CT or MRI. A lumbar puncture may be needed in some cases to rule out infectious causes. Treat with usual increased ICP measures, such as head of bed elevation, mannitol, etc. Treat seizures as usual. High dose dexamethasone (40mg) may be needed. Talk to your friendly neighborhood oncologist.

Differentiation syndrome – Formerly called retinoic acid syndrome, seen in acute promyelocytic leukemia, consists of, “fever, hemodynamic instability, weight gain from edema, renal failure, and pulmonary infiltrates or effusions.” It may also be seen with the newer oral agents, the isocitrate dehydrogenase (IDH) inhibitors for refractory AML. Differentiation syndrome may look like sepsis or heart failure. It too is treated with high dose dexamethasone in consultation with oncology.

Sinusoidal occlusion syndrome – Also called hepatic veno-occlusive disease, this may be seen after stem cell transplant or treatment of some refractory hematologic malignancies with gemtuzumab ozogamicin or inotuzumab ozogamicin. It presents with liver failure. Care may include steroids, tPA, or liver transplant.

QT prolongation – Many of these newer agents prolong the QT interval. Ask about family history and be very careful about adding QT-prolonging medications.

Infusion reactions are treated like an allergic reaction. Tumor lysis syndrome is treated by giving a lot of IV fluid, correcting electrolyte abnormalities, and admitting to the ICU.

Source
Adverse Events of Novel Therapies for Hematologic Malignancies: What Emergency Physicians Should Know. Ann Emerg Med. 2020 Feb;75(2):264-286. doi: 10.1016/j.annemergmed.2019.07.015. Epub 2019 Sep 24.

Open in Read by QxMD

What are your thoughts?